Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 33, NWS Albany, NY

March 11, 2011Montgomery County, Saratoga County, Schenectady County, New York

NWS Albany, NY issued this river flood warning at Mar 11, 2011, 8:55 PM EST for Montgomery County, Saratoga County, Schenectady County, New York. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2011, 8:55 PM EST (01:55 UTC)
Expired
Mar 12, 2011, 12:01 AM EST
In force
3 hr
Issued by
NWS Albany, NY
Flood severity
Moderate

Counties Montgomery County, NY, Saratoga County, NY, Schenectady County, NY

The radar

The Albany radar (KENX), 40 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mohawk River at Schenectady (Freeman's Bridge) (SCHN6). The gauge peaked at 19.71 ft at Mar 11, 2011, 10:00 PM EST.

actionminormoderate10020003/1203/13
Action stage
216 ft
Minor stage
220 ft
Moderate stage
222 ft
Major stage
224 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01354500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WGUS41 KALY 120155
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
855 PM EST FRI MAR 11 2011

NYC057-091-093-121355-
/O.NEW.KALY.FL.W.0033.110312T0155Z-110312T2235Z/
/SCHN6.2.IC.110312T0051Z.110312T0600Z.110312T1635Z.NO/
855 PM EST FRI MAR 11 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MOHAWK RIVER AT SCHENECTADY.
* FROM THIS EVENING UNTIL SATURDAY AFTERNOON.
* AT 7 PM FRIDAY THE STAGE WAS...223 FEET. 
* FLOOD STAGE IS 223 FEET. 
* MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER IS FORECAST TO CONTINUE RISING TO NEAR 226.9 
  FEET BY 1 AM SATURDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD 
  STAGE AFTER 11 AM SATURDAY.
* AN ICE JAM HAS FORMED ON THE MOHAWK RIVER IN SCHENECTADY AND THE
  RIVER LEVEL IS RISING RAPIDLY AS THE WATER IS BACKING UP BEHIND IT. 
* IMPACT...AT 226 FEET...WATER FLOODS THREE FOURTHS OF INGERSOLL 
  AVENUE...HALF OF NORTH AVENUE...AND FERRY STREET.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       1 AM  7 AM  1 PM  7 PM  1 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SAT   SUN

MOHAWK RIVER
  SCHENECTADY   223.0  223.0 FRI 08 PM  226.9  225.2  222.4  219.8  
218.4

$$
2 follow-up statements
842 
WGUS81 KALY 120321
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
1021 PM EST FRI MAR 11 2011

NYC057-091-093-121249-
/O.EXT.KALY.FL.W.0033.000000T0000Z-110312T1249Z/
/SCHN6.1.IC.110312T0051Z.110312T0600Z.110312T0649Z.NO/
1021 PM EST FRI MAR 11 2011

THE FLOOD WARNING CONTINUES FOR
  THE MOHAWK RIVER AT SCHENECTADY.
* FROM 12 AM SATURDAY UNTIL SATURDAY MORNING.
* AT 9 PM FRIDAY THE STAGE WAS 219.7 FEET. 
* FLOOD STAGE IS 223 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE BY 12 AM
  SATURDAY AND CONTINUE TO RISE TO NEAR 223.2 FEET BY 1 AM SATURDAY.
  THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE AFTER 1 AM 
  SATURDAY.
* IMPACT...AT 223 FEET...WATER BEGINS TO ENTER RIVERSIDE PARK IN THE
  STOCKADE AREA.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       1 AM  7 AM  1 PM  7 PM  1 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SAT   SUN

MOHAWK RIVER
  SCHENECTADY   223.0  219.7 FRI 10 PM  223.2  221.8  219.8  217.6  
216.9

$$
799 
WGUS81 KALY 120502
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
1201 AM EST SAT MAR 12 2011

NYC057-091-093-120531-
/O.CAN.KALY.FL.W.0033.000000T0000Z-110312T1249Z/
/SCHN6.1.IC.110312T0051Z.110312T0051Z.110312T0051Z.NO/
1201 AM EST SAT MAR 12 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE MOHAWK RIVER AT SCHENECTADY.
* AT 11 PM FRIDAY THE STAGE WAS 218.7 FEET. 
* FLOOD STAGE IS 223 FEET. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 AM  1 PM  7 PM  1 AM  7 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SUN   SUN

MOHAWK RIVER
  SCHENECTADY   223.0  218.7 SAT 12 AM  217.3  216.6  216.3  216.0  
215.6

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 11, 7:30 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 11, 7:30 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EST FRI MAR 11 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL SLOWLY MOVE ACROSS THE REGION
THIS EVENING AND TONIGHT. IT WILL BE ACCOMPANIED BY SOME LIGHT
RAIN AND SNOW SHOWERS...MOSTLY ACROSS THE HIGHER TERRAIN NORTH
AND WEST OF THE CAPITAL REGION. A SECOND UPPER LEVEL DISTURBANCE
WILL FOLLOW ACROSS THE REGION SATURDAY NIGHT INTO SUNDAY. THIS
WILL KEEP OUR WEATHER UNSETTLED...ESPECIALLY NORTH AND WEST OF
THE CAPITAL DISTRICT...WITH LOTS OF CLOUDS ALONG WITH SCATTERED
RAIN AND SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AT 7 PM EST...NOT MUCH CHANGE TO PREVIOUS FORECAST WITH THIS
UPDATE OTHER THAN TO ADJUST HOURLY TRENDS AND MODIFY WX GRIDS
OVERNIGHT BASED ON QPF AND THICKNESS GRIDS. TEMPS AT 7 PM HAVE
FALLEN INTO THE MID TO UPPER 30S NORTHWEST TO MID TO UPPER 40S
SOUTHEAST. AS A RESULT RUNOFF WILL GRADUALLY SLOW OVERNIGHT. MANY
RIVERS STILL REMAIN ABOVE FLOOD STAGE AND SOME OF THE LARGER
RIVERS HAVE YET TO CREST...PLEASE REFER TO HYDROLOGY SECTION
BELOW FOR MORE DETAILS.

AS OF 4 PM EST...ASIDE FROM A COUPLE OF NARROW NORTH SOUTH BANDS...ONE
ACROSS THE EASTERN ADIRONDACKS AND ANOTHER MOVING TOWARD WESTERN
CONNECTICUT...THE PRECIP OVER OUR AREA HAS ENDED...FOR THE TIME
BEING. SOME MINOR CHANGES IN TEMPERATURE...DEWPOINT... WIND...AND
SKY COVER GRIDS PER LATEST OBS AND TRENDS.

THE NEXT AREA OF PRECIPITATION AND WEATHER WILL BEGIN TO
AFFECT THE REGION THIS EVENING. THIS IS ASSOCIATED WITH THE
UPPER LOW WHICH IS SLOWLY MOVING EASTWARD. THE SHOWERS WILL
PROBABLY START AS RAIN SHOWERS...BUT MIX AND CHANGE TO SNOW
SHOWERS AS COOLER AIR WORKS ITS WAY INTO THE REGION AS WELL
AS LOOSING THE HEATING EFFECT OF THE SUN.

AFTER A WARM AFTERNOON WITH HIGHS FROM THE MID 40S TO THE
MID 50S...IT WILL BE NOTICEABLY COOLER TONIGHT WITH LOWS
FROM THE MID 20S TO THE LOW 30S.

FORECAST SOUNDINGS DON/T HAVE MUCH MOISTURE AVAILABLE...
0.3 TO 0.5 INCH. THEREFORE HAVE ONLY 0.01 OR 0.02 IN MOST
OF THE QPF GRIDS. EXPECT MANY SITES NORTH/WEST OF ALBANY
WILL ONLY GET A TRACE...AND FROM ALBANY SOUTH NOT LIKELY
TO GET ANYTHING MORE THAN A LIGHT SPRINKLE OR FLURRY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE UPPER LOW WILL CONTINUE TO BE THE DOMINANT FEATURE OVER
THE WEEKEND WITH UNSETTLED WEATHER...LOTS OF CLOUDS...AND THE
CHANCE OF SNOW AND RAIN SHOWERS OVER THE HIGHER TERRAIN NORTH
AND WEST OF THE ALBANY AREA ALONG WITH SOUTHERN VERMONT.

FOR THE MOST PART...WE WENT WITH CHANCE POPS NORTH AND WEST OF
THE ALBANY AREA...EXCEPT FOR A PERIOD OF LIKELY POPS ACROSS THE
ADIRONDACKS AND THE UPPER MOHAWK VALLEY SATURDAY NIGHT...
TAPERING TO AN AREA OF NO POPS ACROSS THE MID HUDSON REGION OF
NEW YORK AND WESTERN CONNECTICUT. SKIES WILL BE MOSTLY CLOUDY
NORTH AND WEST TO PARTLY CLOUDY IN THE SOUTHEAST. HIGHS ON
SATURDAY WILL RANGE FROM THE LOWER 40S IN THE ADIRONDACKS TO
THE LOWER 50S IN THE HUDSON AND HOUSATONIC RIVER VALLEYS. LOWS
SATURDAY NIGHT WILL RANGE FROM THE MID 20S TO THE MID 30S. IT
WILL BE A BIT COOLER SUNDAY WITH HIGHS FROM AROUND 30 NORTH
TO THE UPPER 40S SOUTH...AND COOLER STILL SUNDAY NIGHT WITH
LOWS FROM AROUND 10 ABOVE IN THE ADIRONDACKS TO THE MID 20S
SOUTH.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MOS GUIDANCE.  LOOKING AT A DRY...MOSTLY SUNNY PERIOD...AT LEAST TO
START...WITH HIGH PRESSURE SETTLING IN FROM THE SOUTHERN PLAINS TO
QUEBEC.  A COLD FRONT APPROACHING FROM THE WEST WILL SET OFF
SOME SHOWERS...MAINLY ACROSS THE NORTHERN ZONES...ON WEDNESDAY.
ANOTHER COLD FRONT WILL BRING A BETTER CHANCE OF DAYTIME SHOWERS...
AND NIGHTTIME RAIN OR SNOW SHOWERS...THURSDAY THROUGH FRIDAY.  IN
BOTH CASES...MOISTURE WILL BE LIMITED.  GFS GIVES AS MUCH AS THREE
QUARTERS OF AN INCH TO THE ADIRONDACKS FOR THE LATTER EVENT...WITH
SIGNIFICANTLY LESS ACROSS THE SOUTHERN ZONES.

TEMPERATURES WILL EVENTUALLY GET TO BE ABOVE NORMAL THROUGH THE
PERIOD...WITH HIGH TEMPERATURES STARTING OUT IN THE LOWER 30S TO MID
40S RANGE ON MONDAY...AND FINISHING OUT FROM AROUND 40 DEGREES IN
THE ADIRONDACKS...TO THE MID 50S IN THE MID HUDSON VALLEY.  MONDAY
NIGHT LOWS FROM THE SINGLE DIGITS IN THE MOUNTAINS...TO THE LOWER
20S IN THE MID HUDSON VALLEY...WILL BECOME LOWS FROM THE TEENS TO
MID 30S BY THURSDAY NIGHT.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE
TAF PERIOD ENDING AT 00Z SUNDAY...EXCEPT FOR SOME POSSIBLE MVFR IN
FOG AT KGFL OVERNIGHT. SKIES WILL GENERALLY BE BKN-OVC040-080
THROUGH MID MORNING SATURDAY AND THEN BECOME P6SM BKN050-100 FROM
MID MORNING SATURDAY THROUGH 00Z SUNDAY.

SOUTH TO SOUTHWEST WINDS GENERALLY AT LESS THAN 10 KTS WILL BECOME
LIGHT LATE TONIGHT...THEN SOUTHWEST AT 6-12 KTS WITH GUSTS OVER 20
KTS AT KALB FROM MID MORNING SATURDAY THROUGH 00Z SUNDAY.

OUTLOOK...
SAT NGHT-SUN...VFR/MVFR. CHC OF -SHRA/-SHSN.
MON-WED...VFR...NO SIG WX.

&&

.HYDROLOGY...
WE HAVE ISSUED A FLOOD WARNING FOR THE MOHAWK RIVER FROM THE
JUNCTION OF THE MOHAWK RIVER AND SCHOHARIE CREEK EAST THROUGH
SCHENECTADY TO CRESCENT AND COHOES DUE TO AN INCREASED
POSSIBILITY OF ICE JAMMING AS THE FLOW OF THE RIVER CONTINUES TO
INCREASE. THIS WARNING WILL CONTINUE THROUGH 215 PM SATURDAY.

FLOOD WARNINGS CONTINUE FOR THE HOUSATONIC RIVER FROM FALLS
VILLAGE DOWNSTREAM TO STEVENSON. THE RIVER WILL CONTINUE TO
RISE AT FALLS VILLAGE THIS EVENING. AT GAYLORDSVILLE...THE RIVER
APPEARS TO HAVE LEVELED OFF FOR THE TIME BEING...BUT MAY RISE
SLIGHTLY FROM ADDITIONAL FLOW FROM THE TENMILE RIVER. BELOW THE
STEVENSON DAM...THE RIVER WILL CREST EARLY THIS EVENING.

A FLOOD WARNING ALSO CONTINUES AT NORTH CREEK ON THE HUDSON DUE
TO A LARGE ICE JAM. LITTLE CHANGE IN THE WATER LEVEL IS EXPECTED
THIS AFTERNOON AND EVENING. AS THE FLOW IN THE RIVER INCREASES
THIS JAM MAY BREAK UP. A BREAKUP OF THIS JAM COULD RESULT IN
CONSIDERABLE DAMAGE TO RECREATIONAL PROPERTY FROM NORTH CREEK
DOWNSTREAM TO LAKE LUZERNE.

A FLOOD WARNING IS ALSO IN EFFECT FOR THE MOHAWK RIVER AT UTICA.

ICE JAMS WERE ON THE SACANDAGA RIVER BETWEEN LAKE ALGONQUIN AND
WHERE THE RIVER FLOWS INTO GREAT SACANDAGA LAKE.

PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS.

VERY LITTLE ADDITIONAL PRECIPITATION IS EXPECTED OVER THE AREA
THIS EVENING AND TONIGHT. IT WILL NOT HAVE HAVE ANY SIGNIFICANT
EFFECT ON THE RIVERS. COLDER AND DRIER WEATHER WILL ALLOW RIVERS
AND STREAMS TO SLOWLY RECEDE ALTHOUGH IT MIGHT TAKE UP TO A
COUPLE DAYS FOR ALL RIVERS TO DIP BELOW FLOOD STAGE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK/11
LONG TERM...ELH
AVIATION...11
HYDROLOGY...RCK
Hazardous weather outlook, Mar 11, 7:36 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
736 PM EST FRI MAR 11 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
736 PM EST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ONGOING FLOODING OR ICE
JAMS TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE
WEATHER REPORT FORM ON THE INTERNET.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:32 AM ESTRiver Flood WarningALYAlbany, Rensselaer, Saratoga4 hr
Mar 12, 9:46 AM ESTRiver Flood WarningALYAlbany, Rensselaer, Saratoga12 hr
Mar 12, 2:31 PM ESTAreal Flood WarningALYAlbany, Saratoga, Schenectady23 hr

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.